Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 16, NWS Sioux Falls, SD

December 1, 200912 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Dec 1, 2009, 3:00 AM CST for 12 counties in South Dakota. It took effect at Dec 1, 2009, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2009, 3:00 AM CST (09:00 UTC)
In effect from
Dec 1, 2009, 12:00 PM CST
Expired
Dec 1, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 010900
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CST TUE DEC 1 2009

.A COLD FRONT WILL SWEEP SOUTHEAST INTO THE AREA TODAY AND BE
FOLLOWED BY STRONG NORTHWEST WINDS INTO THE JAMES VALLEY THIS
AFTERNOON. 

SDZ038-039-050-052>054-057>060-063-064-011700-
/O.NEW.KFSD.WI.Y.0016.091201T1800Z-091202T0000Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
300 AM CST TUE DEC 1 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

NORTHWEST WINDS WILL LIKELY INCREASE TO 25 TO 40 MPH BY EARLY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
RSR
2 follow-up statements
000 
WWUS73 KFSD 011625
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CST TUE DEC 1 2009

.A COLD FRONT WILL SWEEP SOUTHEAST INTO THE AREA TODAY AND BE
FOLLOWED BY STRONG NORTHWEST WINDS INTO THE JAMES VALLEY THIS
AFTERNOON.

SDZ038-039-050-052>054-057>060-063-064-020000-
/O.CON.KFSD.WI.Y.0016.091201T1800Z-091202T0000Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
1025 AM CST TUE DEC 1 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH THROUGH THE EARLY
AFTERNOON. WINDS SHOULD DIMINISH AROUND SUNSET...THOUGH WIND GUSTS
OF 25 TO 30 MPH WILL CONTINUE INTO THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
 JH
000 
WWUS73 KFSD 012358
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CST TUE DEC 1 2009

SDZ038-039-050-052>054-057>060-063-064-020100-
/O.EXP.KFSD.WI.Y.0016.000000T0000Z-091202T0000Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
558 PM CST TUE DEC 1 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

THE STRONG NORTHWEST WINDS OF 25 TO 40 MPH THAT OCCURRED THIS 
AFTERNOON...WILL CONTINUE TO SLOWLY DECREASE THE REST OF THE
EVENING. OVERNIGHT...THE WINDS WILL BE IN THE 15 TO 30 MPH RANGE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 30, 9:05 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Nov 30, 9:05 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CST MON NOV 30 2009

.DISCUSSION...
CURRENT FCST ON TRACK. CLR SKIES AND LIGHT WINDS ALLOWING TEMPS TO
FALL FAIRLY QUICKLY THIS EVE. GRIDS HAVE THIS COVERED WELL AND NO
REASON TO UPDATE FCST.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 00Z WED DEC 2.  LIGHT WEST TO
SOUTHWEST FLOW WILL TRANSITION TO SOUTHERLY OVERNIGHT. COLD FRONT
WILL MOVE THROUGH THE AREA AFFECTING KHON AROUND 15Z...KFSD AROUND
17Z AND KSUX AROUND 19Z. NORTHWEST WINDS WILL INCREASE BEHIND THE
FRONT AND BECOME GUSTY UP TO 25KTS. THE GUSTS WILL GRADUALLY
DECREASE FROM WEST TO EAST AFTER 22Z ON DEC 1.

&&

.PREVIOUS DISCUSSION...
DRY AIR AT LO AND MID LVLS SHUD EXTEND TO HIR LEVELS TNGT AS RIDGING
AHD OF TUE CDFNT PASSES OVER AREA...SO SKIES SHUD BE CLR/MOCLR THO
THE VERY END OF THE NGT CUD SEE THE BEGINNINGS OF A FEW MID AND
INCRNG HI CLDS FAR N/NW. DECOUPLING WILL ALLOW FOR FAIRLY LGT
WNDS...GUIDNCE AS USUAL HOLDS SFC BREEZE UP A BIT TOO MUCH...SO
TEMPS SHUD DROP CLOSE TO OR BLO GUIDNCE LOWS.   /WILLIAMS

AS ELUDED TO ABOVE...LEADING EDGE OF SIGNIFICANT CDFNT MOVES ACROSS
THE FSD FA ON TUE...WITH ONLY VERY MINOR DIFFERENCES ON TIMING
BETWEEN THE NAM AND GFS. WINDS INCREASE TO THE WINDY CATEGORY IN OUR
WRN FA BEHIND THE FRONT TUE AFTERNOON...BUT SPEEDS ALOFT STILL
SUGGEST THAT IT WL REMAIN BLO ADVY CRITERIA. MAX TEMPS ARE ALSO A
LITTLE TRICKY. CAA IS PRETTY STRONG BEHIND THE FRONT WEST OF I 29 FM
TUE MIDDAY ON...BUT THAT SHOULD BE TEMPERED BY DECENT MIXING.
CONVERSELY IN NW IA...THEY ARE AHEAD OF THE FRONT MUCH OF THE DAY
WITH A SW SFC WIND. THEREFORE HEDGED MAX TEMPS TOWARD THE COOLER MET
GUIDANCE IN OUR N AND W...AND TOWARD THE WARMER MAV GUIDANCE IN NW
IA. ATTM...THE MODELS ARE STILL NOT SHOWING ANY STRATOCU COMING DOWN
BEHIND THE FRONT ON TUE...AND INDEED THERE IS VERY LITTLE OF IT
UPSTREAM IN S CENTRAL CANADA RIGHT NOW. BUT THEY DO CONT TO SHOW A
STRIPE OF MID AND HIGH CLOUDS NEAR THE ADVANCING UPPER TROF.
HOPEFULLY THAT WL NOT BE ENUF TO COOL MAX READINGS IN NW IA.

THEN TUE NIGHT AND WED...THE UPPER LOW ENTRENCHES ITSELF ACROSS THE
NRN PLAINS...PARTIALLY DUE TO A STRONG JET DIVING DOWN THE BACKSIDE
OF IT ACROSS THE RCKYS. THIS LEAVES CHILLY AIR IN PLACE AND BREEZY
CONDITIONS. BOTH THE NAM AND GFS BEGIN TO SHOW THE LEADING EDGE OF
THE STRATOCU MOVG INTO OUR NW FA AROUND HURON WED MORNING...THEN
CONTINUING TO HEAD SEWD FM THERE ACROSS THIS ENTIRE AREA. FOR
TEMPS...KEPT THEM SOMEWHAT MODERATED TUE NIGHT DUE TO THE WIND...
WITH LITTLE IN THE WAY OF A RISE ON WED WITH THE ADVANCING LOWER
CLOUDS.

ON WED NIGHT AND THURSDAY...THE CENTER OF THE UPPER LOW BEGINS TO
NUDGE EWD INTO THE WRN GRTLKS WHICH IS CONSISTENT WITH EARLIER MODEL
RUNS. ANOTHER CONSISTENT FEATURE IS ANOTHER SURGE OF CAA COMING DOWN
BOTH NEAR THE SFC AND MID LEVELS WHICH SHOULD STRAIN OUT SOME
FLURRIES WITH ABUNDANT STATUS. KIND OF THE SAME STORY ON TEMPS...BUT
A COUPLE OF CATEGORIES COOLER COMPARED TO TUE NIGHT AND WED WITH AN
OVERALL COLDER AIRMASS AND CLOUDS. NW WINDS WL STILL BE RATHER
BREEZY.       /MJF

IN THE EXTENDED THURSDAY NIGHT THROUGH MONDAY...WE ARE STILL LOOKING
AT A LARGE UPPER TROF CARVING OUT IN THE WRN CONUS AS TIME
PROGRESSES. NOW HOW IT GETS THERE IS QUITE VARIANT AMONGST THE
VARIOUS MODELS. IN GENERAL...THE LARGE UPPER LOW WE DEAL WITH IN THE
MIDDLE OF THE WEEK SLOWLY EXITS TO THE EAST...WITH ANOTHER UPPER LOW
MOVING INTO THE PAC NW ON FRIDAY AND FRIDAY NIGHT. THE GFS CONTS TO
BE ON THE FAST SIDE OF MODEL SOLUTIONS IN PROGRESSING THE UPPER
TROFFING EWD. THE 00Z ECMWF STILL LOOKED UNREASONABLE BUT THE 12Z
ECMWF FINALLY CAME AROUND TO THE WRN CONUS DEEP UPPER TROF SOLUTION.
OVERALL...THE CANADIAN GLOBAL STILL LOOKS THE MOST REASONABLE WITH
THIS SOLUTION IN DRAINING DOWN LOW LEVEL ARCTIC AIR BY SUNDAY AND
MONDAY...AND CARVING OUT A DEEP UPPER TROF IN THE WRN CONUS.
ALTHOUGH I CANNOT RULE OUT SPRITS OF -SN HERE AND THERE SUN THRU MON
WITH DEVELOPING OVERRUNNING/FRONTAL BANDING...THE MAIN CRUX OF THE
PCPN LOOKS TO DEVELOP JUST BEYOND THE EXTENDED MON NIGHT AND TUE.
MORE CERTAIN...IT DOES LOOK PRETTY DARN CHILLY SUN AND MON WITH THE
ARCTIC AIR DRAINING DOWN FM WRN CANADA. THEREFORE WENT MUCH CLOSER
TO THE CHILLY MEX TEMPERATURES ON SUN AND MON AS OPPOSED TO THE
WARMER HPC READINGS. JUST DOES NOT LOOK VERY PLEASANT SUN AND MON.
/MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Nov 30, 3:44 AM CST, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0344 AM CST MON NOV 30 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0344 AM CST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE DANGER...

ABOVE NORMAL TEMPERATURES AND STRONG WINDS WILL COMBINE TO BRING
A VERY HIGH FIRE DANGER TO GREGORY COUNTY ON TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.